Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

In many species, mating takes place in temporary patches where only a small number of females produce offspring. In this situation Local Mate Competition (LMC) theory predicts that the optimal sex ratio (defined as proportion males) should become increasingly female biased as the number of females contributing offspring to a patch decreases. However, in a large number of these species, some mating is also likely to occur away from the natal patch (termed partial LMC). In this case the degree of LMC is reduced, and theory predicts a relatively less female biased sex ratio. We tested these two predictions with field data from 17 species of New World non-pollinating fig wasps representing three genera. We present a model which suggests that the average number of females ovipositing in a fruit (i.e. patch) is positively correlated with the proportion of fruit of a given tree species in which that species of wasp occurs. Across species, the overall sex ratio was positively correlated with the proportion of fruit in which that species occurs. Furthermore, the males of some species are wingless, and in these species all mating must take place before females disperse from their natal fruit. In contrast, the males of other species are winged, and in these species mating may also take place away from the natal fruit. Species with winged males had less female biased sex ratios than species with wingless males that occurred in a similar proportion of fruit. Finally, the correlation between sex ratio and the proportion of fruit in which a species occurs was also observed within species when comparing between the fruit crops of different trees. This suggests that individual females facultatively adjust the sex ratio of their offspring in response to variable LMC.

Original publication

DOI

10.1007/s000360050104

Type

Journal article

Journal

Journal of Evolutionary Biology

Publication Date

01/08/1998

Volume

11

Pages

531 - 548